Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 25, NWS Baltimore/Washington

July 27, 2002Grant County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2002, 10:39 AM EDT for Grant County, West Virginia. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2002, 10:39 AM EDT (14:39 UTC)
Expired
Jul 27, 2002, 12:30 PM EDT
In force
111 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Grant County, WV

The radar

The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 271439
FFWLWX
WVC023-271630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1038 AM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 1230 PM EDT.

* AT 1028 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
IS ALREADY OCCURRING IN BAYARD FROM EARLIER RAINFALL.  AL BROWN ROAD 
HAS BEEN CLOSED DUE TO HIGH WATER. NUMEROUS BASEMENTS HAVE BEEN 
FLOODED...AND WATER FROM BUFFALO CREEK IS TOUCHING THE BOTTOM OF THE 
BRIDGE AT ROUTE 90. 

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY LOW AREAS. PROPERTIES AROUND BUFFALO CREEK 
ARE PARTICULARLY SUSCEPTIBLE. EXPECT SIGNIFICANT RISES ON THE NORTH 
BRANCH AS WELL.

$$


&

HTS
1 follow-up statement
000 
WGUS71 KLWX 271552
FFSLWX
WVC023-271645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1152 AM EDT SAT JUL 27 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM EDT FOR

  GRANT COUNTY IN EASTERN WEST VIRGINIA

AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MORE RAINFALL ACROSS TUCKER COUNTY...MOVING TO THE EAST ABOUT 30 MPH.
THIS RAINFALL WILL CROSS GRANT COUNTY BETWEEN NOON AND 1PM. 

THE TOWN OF BAYARD...WHICH EXPERIENCED FLASH FLOODING THIS 
MORNING...WILL RECEIVE UP TO ANOTHER INCH OF RAINFALL WITHIN AN 
HOUR. 

ALTHOUGH THE CONDITIONS HAVE IMPROVED IN BAYARD...SMALL CREEKS AND 
STREAMS WILL RAPIDLY FLOOD FROM THIS ADDITIONAL RAINFALL...POSSIBLY 
WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

RESIDENTS SHOULD NOT DRIVE THROUGH FLOODED ROADWAYS. FOLLOW 
DIRECTION OF LOCAL LAW ENFORCEMENT IF ROADS NEED TO BE CLOSED.

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:02 AM EDT, 37 minutes earlier.

Area forecast discussion, Jul 27, 10:02 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1002 AM EDT SAT JUL 27 2002

HV ISSD FFA FOR W MD...E WV PANHANDLE AND HIGHLAND COUNTY VA. RECVD
RPT OF OVR 3 IN OF RA IN GRANT COUNTY FM YEST. ADDITIONAL 1-2 IN
OCCURRED OVR POTOMAC HILNDS LAST NGT.

SFC WRMFRONT WAS LOCATED ALG PA/MD STATE LN AT 13Z. 06Z MESO ETA
SUGGESTS FRONT WL BCM DIFFUSE BY ERLY AFTN. MDL BRINGS S/W FM OH
THRU NRN FA THIS AFTN. VIS SAT PIX DEPICTED CLRG TREND OVR WRN ZONES
THIS AM. W/WRMFNT N OF FA...EXPECT LOW CLDS OVR RMNDR OF FA TO MIX
OUT THIS AFTN AND AMS TO BCM INCRGLY UNSTABLE.

APPCH OF S/W AND LEFTOVR BDRIES FM ERLIER CONVECTION WL PROVIDE
FOCUS/LIFT FOR MORE CONVECTION THIS AFTN. H85 DWPTS WERE +15 DEG C
AND HIGH H7 DWPTS WERE ADVECTING INTO RGN. THIS MOISTURE IN
COMBINATION W/SFC DWPTS IN 70S AND PCP H20 OF 1.75 IN WL CAUSE
SHRAS/TSRAS TO PRODUCE HVY RAFL.

FLASH FLOOD THREAT WL BE HIEST IN WRN FA WHERE HVY RA OCCURRED
YEST/LAST NGT. FFG IN THIS AREA WAS ARND 2 IN/HR.

.LWX...
DC...NONE.
MD...FLOOD WATCH FOR SATURDAY FOR ZONE MDZ002.

VA...FLOOD WATCH FOR SATURDAY FOR ZONE VAZ021.

WV...FLOOD WATCH FOR SATURDAY FOR ZONES WVZ048>050...WVZ054>055.

ARTHUR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:37 PM EDTFlash Flood WarningLWXGrant3 hr

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.